Nebraska, 2006

Damaging Wind in Nebraska, May 23, 2006

May 23, 2006 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 9 hours 15 minutes earlier.

Area forecast discussion, May 23, 2:15 PM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT TUE MAY 23 2006

.DISCUSSION...

AFTERNOON STLT IMAGERY SHOWED UPPER LOW MOVING INTO WRN SD WITH A
LOBE OF DRIER AIR/POSSIBLE WEAK SUBSIDENCE WORKING TOWARD MO RIVER
AS OF 1830Z. JET SEGMENT ROTATING AROUND THE BASE OF THE UPPER
LOW...A LTL BETTER MOISTURE CONVERGENCE/INSTABILITY AND SFC FRONT/TROUGH
HAD COMBINED TO HELP GENERATE FIRST BATCH OF TSTMS OVR NCNTRL
NEBRASKA WEST OF CWA AS OF 1930Z. LCLS/LFCS WERE MODERATELY
HIGH OVER THE NWRN CWA...BUT INSTABILITY COMBINED WITH INCREASING
SHEAR POTENTIAL AS JET SHIFTS FARTHER ENE THROUGH 00Z HAS PROMPTED
ISSUANCE OF TORNADO WATCH THAT HAS INCLUDED NWRN CWA. FARTHER
EAST...CONVECTIVE TEMPS HAVE BEEN REACHED WITH MODERATE CU
WIDESPREAD...BUT 18Z OAX SOUNDING SHOWED A MIXED LAYER WEAK CAP
STILL PRESENT WHICH HAD AIDED IN KEEPING CU FIELD FROM FIRING...AS
OF 1945Z ANYWAY. BEHIND ABOVE MENTIONED LOBE...MIXING AND THE
POSSIBLE SUBSIDENCE HAD DRIED SFC DWPTS OUT INTO THE MID/UPPER 50S
WHICH SHOULD FURTHER LIMIT SVR THREAT FARTHER E/SE OF CURRENT
WATCH TO MAINLY WIND/HAIL AS LCL/LFCS WERE EVEN HIGHER.
NONETHELESS...CATEGORICAL POPS WILL REMAIN IN THE FORECAST AS
PRECIPITABLE WATER VALUES CONTINUE HIGH AND JET IS FORECAST TO
SHIFT TO MO RIVER BY 06Z PUTTING ERN CWA IN FAVORED RIGHT REAR
ENTRANCE REGION LATER THIS EVENING. WILL SHIFT HIGHEST POPS TO
ERN CWA AFT 05Z AND MARKEDLY DECREASE THEM ACROSS THE WEST AS JET
SHIFTS NE OF WRN ZONES.

GFS HAS BACKED ON CLOSING OFF AND DROPPING THE UPR SYSTEM OVER
NERN CWA ON WED...AND NOW DROPS IT THRU IA ON THURSDAY. THIS
SOLUTION BACKED BY NAM.  HOWEVER...A WEAK THERMAL TROF AT H5 DOES
ROTATE ACROSS ERN NEBR AND WILL KEEP SMALL POPS IN ATTM ACROSS
THE NE. STRONGLY DOWNSLOPING WINDS AND MINIMAL COOL ADVCTN SHOULD
ALLOW HIGHS TO REACH WELL INTO THE 80S MOST AREAS...EXCEPT
POSSIBLY THE FAR NERN ZONES.

LEFT FORECAST DRY WED NIGHT/THU FOR NOW...ALTHOUGH ANY FARTHER WSW
TRACK OF THE UPPER LOW COULD CAUSE FUTURE CHANGES IN FORECAST.
THURSDAY APPEARS COOLEST DAY THROUGH MON/TUE AS A MODERATE AMOUNT
OF COOL ADVCTN OVERSPREADS THE FORECAST AREA.

MADE LTL CHANGES TO FRI-MONDAY PERIOD. AS UPR TROF BECOMES
REESTABLISHED OVER THE WRN U.S. RIDGING ACROSS THE PLAINS SHOULD
PUSH TEMPS WELL ABOVE NORMAL. NOCTURNAL TSTMS REMAIN
POSSIBLE...AND LEFT IN FRI NGT AS A STRONG LOW LVL JET RETURNS AND
SOME FRONTOGENESIS NOTED IN 850-700 MB LYR.

SOME POTENTIAL IN A FRONT PUSHING INTO THE CWA AS EARLY AS MONDAY
IF 12Z GFS IS TO BELIEVED...SUPPORTED A BIT BY THE ECMWF.
HOWEVER...RIDGE THEN SEEMS TO REBUILD WASHING FRONT OUT. MANY
POSSIBLE SCENARIOS COULD DEVELOP...ONE IS THAT CONVECTION ASSOCD
WITH THE MONDAY FRONT COULD REINFORCE BOUNDARY WITH A LOT OF LOW
CLOUDS AND MUCH COOLER TEMPS THAN GUIDANCE AND WHAT WILL BE REFLECTED
IN ZONES. THIS POSSIBLE OUTCOME WILL HAVE TO BE MONITORED...BUT
FOR NOW WILL CONTINUE TO BASE FORECAST ON UPR RIDGE HOLDING FIRM
ENOUGH TO PROVIDE QUITE WARM TEMPS INTO TUE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK
Hazardous weather outlook, May 23, 8:07 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
907 PM CDT TUE MAY 23 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
907 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN
NEBRASKA AND WEST CENTRAL IOWA UNTIL 2 AM.

A LINE OF SEVERE THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS
EASTERN NEBRASKA INTO WESTERN IOWA THROUGH MIDNIGHT WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS.

A SURFACE TROUGH AND COLD FRONT WILL MOVE EAST TONIGHT. A STRONG
UPPER LEVEL SYSTEM OVER WESTERN SOUTH DAKOTA WILL EVENTUALLY MOVE
INTO MINNESOTA WEDNESDAY.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THERE IS ALSO A SMALL CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...AS
WELL AS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED IN PARTS OF EASTERN NEBRASKA
THIS EVENING.

STORM SPOTTERS SHOULD NOT BE NEEDED WEDNESDAY.

FOBERT

In the hours before

Local storm report, May 23, 9:58 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1058 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND GST     4 S UNADILLA            40.62N 96.27W
05/23/2006  E65 MPH          OTOE               NE   TRAINED SPOTTER

&&

JRB
Local storm report, May 23, 10:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1130 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     5 W ADAMS               40.46N 96.61W
05/23/2006  E70 MPH          GAGE               NE   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

&&

DN
Local storm report, May 23, 10:31 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1131 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             LOUISVILLE              41.00N 96.16W
05/23/2006  E0.75 INCH       CASS               NE   EMERGENCY MNGR

&&

DN
Local storm report, May 23, 10:32 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1132 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             WEEPING WATER           40.87N 96.14W
05/23/2006  E0.75 INCH       CASS               NE   EMERGENCY MNGR

&&

DN
Local storm report, May 23, 11:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1207 AM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     5 NNW WESTERN           40.46N 97.24W
05/23/2006                   SALINE             NE   EMERGENCY MNGR

            POWER POLE BROKEN OFF.

0935 PM     TSTM WND DMG     CRETE                   40.63N 96.96W
05/23/2006                   SALINE             NE   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN, SOME POWER OUTAGES. 1.09
            RAINFALL.

0910 PM     TSTM WND DMG     FRIEND                  40.65N 97.28W
05/23/2006                   SALINE             NE   EMERGENCY MNGR

            LARGE COTTONWOOD TREE BLOWN DOWN.

&&

DN
Local storm report, May 23, 11:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1215 AM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     9 S FRIEND              40.52N 97.28W
05/23/2006  E60.00 MPH       SALINE             NE   TRAINED SPOTTER

&&

DN

The radar

The Omaha radar (KOAX), 81 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otoe

When
May 23, 11:30 PM CST
Where
Otoe County, 4 mi NW of Nebraska City
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.683, -95.900

Thunderstorm winds estimated at over 60 mph downed large tree branches along Highway 75.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507860.